Pennsylvania, 2012Hail and Damaging Winds in Pennsylvania, August 9, 2012
August 9, 2012 · NWS CLE · 3 events in 1 county or zone
Showers and thunderstorms developed along a stationary front over Northwest Pennsylvania during the late afternoon and evening hours. Some of the thunderstorms became severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a stationary front over Northwest Pennsylvania during the late afternoon and evening hours. Some of the thunderstorms became severe producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 5:22 PM EST, 48 minutes earlier.
Area forecast discussion, Aug 9, 5:22 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
622 PM EDT THU AUG 9 2012
.SYNOPSIS...
LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE ACROSS THE
WESTERN BASIN OF LAKE ERIE FRIDAY. THE LOW WILL DRIFT INTO THE
CENTRAL GREAT LAKES SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A FEW SEVERE STORMS HAVE CLIPPED THE CORNERS OF A FEW OF THE SERN
MOST COUNTIES OVER THE PAST HOUR. THIS BAND SHOULD PUSH EAST OF THE
CWA BY ABOUT 8 PM TO END THE SEVERE THREAT. WITH THE COLD POCKET
ALOFT PUSHING INTO THE AREA THERE COULD BE AN ISOLATED SEVERE STORM
POP UP SOMEWHERE BUT WITH LOSS OF DAYTIME HEATING NOT FEELING TOO
WORRIED ABOUT THIS HAPPENING.
ADJUSTED POPS AND ASSOCIATED FIELDS TO BACK DOWN POPS FOR CURRENT
RADAR TRENDS. STILL ALLOW FOR MORE ACTIVITY TO ARRIVE FROM THE WEST
LATER TONIGHT BUT SLOWED THE TIMING AND BACKED DOWN ON PRECIP
CHANCE. LOOKS LIKE BETTER SYNOPTIC SHIELD OF RAIN WILL TEND TO STAY
MOSTLY NORTH OF THE CWA INTO FRI MORNING.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
MODELS CONTINUE WITH LOW PRESSURE DRIFTING INTO THE CENTRAL LAKES
AND A SERIES OF WEAK TROUGHS ROTATING ACROSS THE AREA. IN ADDITION
850 MB TEMPS DIP TO 10C SETTING UP THE POTENTIAL FOR LAKE EFFECT
SHOWERS EAST OF CLEVELAND. BASED UPON THE UNSETTLED NATURE OF THE
SITUATION CONTINUED WITH A FORECAST OF SCATTERED SHOWERS. HIGH
PRESSURE FINALLY EJECT SURFACE LOW DURING THE DAY SUNDAY.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH WILL PERSIST OVER THE GREAT LAKES THROUGH THE
EXTENDED. THE STRONGEST PIECE OF ENERGY MOVING THROUGH THIS TROUGH
SHOULD MOVE ACROSS THE REGION ON TUESDAY. THIS MAY BRING A CHANCE OF
THUNDERSTORMS AS EARLY AS MONDAY EVENING ACROSS NW OHIO THEN THE
REMAINDER OF NORTHERN OHIO AND NW PA ON TUESDAY. HIGH PRESSURE WILL
RETURN AT THE SURFACE ON WEDNESDAY WITH DRY CONDITIONS ANTICIPATED.
TEMPERATURES THROUGH THE EXTENDED WILL BE NEAR SEASONAL AVERAGES.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STATIONARY BOUNDARY LOCATED FROM BOWLING GREEN TO SOUTH OR KERI
WILL CONTINUE TO WIGGLE ITS WAY SOUTHWARD THROUGH THE AFTERNOON.
LOCATIONS NORTH OF THIS BOUNDARY WILL HAVE A CHANCE OF SEEING MVFR
CEILINGS THROUGH THE AFTERNOON...ESPECIALLY ACROSS NW OHIO. LOCATIONS
SOUTH OF THIS BOUNDARY AND EAST OF A KMFD TO MOUNT VERNON LINE WILL
HAVE A CHANCE OF SEEING THUNDERSTORMS DEVELOP THROUGH THE EVENING.
BEST CHANCES OF MVFR/IFR CEILINGS IN THUNDER WILL BE AT KCAK AND
KYNG. OTHERWISE SOME SHOWERS WILL MOVE ALONG AND NORTH OF THE
STATIONARY BOUNDARY INTO NW OHIO.
IT APPEARS THAT ANY STEADY RAINFALL AND MVFR/IFR CONDITIONS WILL
OCCUR AFTER 04Z ACROSS THE WEST EVENTUALLY REACHING NW PA AND
EASTERN OHIO BY 11Z. THE WIND FORECAST WILL BE VERY CHALLENGING
THROUGH THE NIGHT WITH EASTERLY WINDS BECOMING SOUTH TO SOUTHWEST
BY SUNRISE. WIND SPEEDS SHOULD REMAIN 10 KNOTS OR LESS AWAY FROM
THE THUNDERSTORMS.
.OUTLOOK...PERIODS OF NON VFR POSSIBLE THURSDAY NIGHT AND FRIDAY.
NON VFR POSSIBLE SATURDAY ACROSS NE OHIO INTO NW PA.
&&
.MARINE...
WINDS ON THE LAKE WILL BE VARIABLE OVER THE NEXT 24 HOURS WITH LOW
PRESSURE TRACKING ACROSS THE LAKE. THE LOW WILL BE IN THE GENERAL
VICINITY OF LAKE ERIE FRIDAY MORNING. THE MORE SIGNIFICANT WIND
SPEEDS AND WAVES ARE EXPECTED TO COME BY FRIDAY EVENING AS THE LOW
LINGERS OVER SOUTHERN ONTARIO. AT THIS POINT WINDS WILL BE SHIFTING
TO THE SOUTHWEST AND WILL STAY STRONG AND FROM THE SOUTHWEST THROUGH
THE DAY SATURDAY. WITH THE COLD AIR ADVECTION COULD EASILY SEE 30
KNOTS DURING THIS PERIOD. WINDS WILL SLOWLY DIMINISH SATURDAY NIGHT
AND SUNDAY AS THE LOW PULLS AWAY AND HIGH PRESSURE BUILDS OVER THE
OHIO VALLEY FOR SUNDAY/EARLY MONDAY. ANOTHER WEAK FRONT IS POSSIBLE
MONDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB/ADAMS
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...OUDEMAN
Hazardous weather outlook, Aug 9, 2:48 AM EST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 AM EDT THU AUG 9 2012
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-100800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
348 AM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT
WILL BE DAMAGING WINDS FROM THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LOMBARDY
In the hours before
Local storm report, Aug 9, 5:17 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
617 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 4 S NEW FRANKLIN 40.74N 81.10W
08/09/2012 E1.00 INCH STARK OH LAW ENFORCEMENT
QUARTER SIZED HAIL REPORTED IN MINERVA.
&&
KINGLocal storm report, Aug 9, 5:26 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 4 S NEW FRANKLIN 40.74N 81.09W
08/09/2012 STARK OH BROADCAST MEDIA
NUMEROUS TREE BRANCHES DOWN BY THUNDERSTORM WINDS.
&&
KINGLocal storm report, Aug 9, 5:37 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
637 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 W NORTH JACKSON 41.10N 80.90W
08/09/2012 E0.25 INCH MAHONING OH TRAINED SPOTTER
&&
JMAYERSHail, Crawford
- When
- August 9, 6:10 PM EST
- Where
- Crawford County, 1.03 mi W of Fredericksburg
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -80.190
Trained spotter reported that quarter sized hail was observed for 30 seconds.
Thunderstorm Wind, Crawford
- When
- August 9, 7:11 PM EST
- Where
- Crawford County, 0.86 mi SE of Linesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- County Official
- Coordinates
- 41.660, -80.420
County officials reported several trees down near Linesville and dime sized hail.
Thunderstorm Wind, Crawford
- When
- August 9, 7:20 PM EST
- Where
- Crawford County, 0.69 mi N of Conneautville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- County Official
- Coordinates
- 41.760, -80.370
County officials reported several trees down near Conneautvile and dime sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402519, 402523, 402525.